Alert archive / North Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Wilmington, NC

March 14, 2012Brunswick County, North Carolina

NWS Wilmington, NC issued this special weather statement at Mar 14, 2012, 4:16 PM EDT for Brunswick County, North Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2012, 4:16 PM EDT (20:16 UTC)
Expired
Mar 14, 2012, 5:15 PM EDT
In force
59 min
Issued by
NWS Wilmington, NC

County Brunswick County, NC

The radar

The Wilmington radar (KLTX), 35 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2012-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 962 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2012-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
962 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

984 
WWUS82 KILM 142016
SPSILM

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
416 PM EDT WED MAR 14 2012

NCZ109-142115-
INLAND BRUNSWICK-
416 PM EDT WED MAR 14 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS BRUNSWICK COUNTY THROUGH
515 PM EDT...

AT 416 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MILL CREEK...OR ABOUT 10 MILES WEST OF CAROLINA BEACH...MOVING
NORTHWEST AT 5 MPH.

SOME LOCATIONS IMPACTED INCLUDE BOILING SPRING LAKES...MILL CREEK...
TOWN CREEK...WINNABOW AND BOLIVIA.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3404 7799 3397 7804 3404 7824 3420 7814
      3413 7794
TIME...MOT...LOC 2016Z 115DEG 5KT 3408 7808

$$

15

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Mar 14, 2:24 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Mar 14, 2:24 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
224 PM EDT WED MAR 14 2012

.SYNOPSIS...
HIGH PRESSURE BUILDING ALOFT WILL BRING SPRING-LIKE TEMPERATURES
INTO THE WEEKEND. A WEAK COLD FRONT MAY BRING A FEW SHOWERS LATE
FRIDAY THROUGH SATURDAY. UNSEASONABLY WARM CONDITIONS WILL PREVAIL
THROUGH EARLY NEXT WEEK...AS HIGH PRESSURE ALOFT HOLDS OVER THE
SOUTHEAST AND MID-ATLANTIC STATES.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM WEDNESDAY...BRIEF UPDATE TO INCREASE POP TO SLIGHT CHANCE
ALONG THE SEA BREEZE FOR THE NEXT FEW HOURS. HAVE SEEN JUST ENOUGH
AGITATED CU AND A BRIEF SHOWER TO BUMP POP TO 15-20 PERCENT ALONG
THE LENGTH OF THE SEA BREEZE. BEST CHANCE WILL BE ACROSS BRUNSWICK
COUNTY WHERE SEA BREEZE INFLECTION POINT OCCURS.

AS OF 2 PM WEDNESDAY...STUBBORN FOG/STRATUS INLAND FINALLY LIFTED
AND TEMPS HAVE SHOT UP AS EXPECTED ACROSS THE INLAND ZONES.
MEANWHILE...NEAR THE COAST WHERE THE SUN HAS BEEN VISIBLE ALL
DAY...TEMPS HAVE EXCEEDED 80 DEGREES IN THE FAVORED DOWNSLOPE
REGIONS OF PENDER/NEW HANOVER/BRUNSWICK COUNTIES...WHILE FURTHER
SOUTH TEMPS HAVE HIT THE UPPER 70S ALONG THE GRAND STRAND.

AM STILL EXPECTING A RATHER SIGNIFICANT SEA BREEZE TODAY DUE TO THE
STRONG BAROCLINIC GRADIENT SETTING UP ALONG THE COAST (20 DEGREES
FROM OCEAN TO LAND TEMPS IN JUST A FEW MILES) AND THE WEAK SYNOPTIC
FLOW THROUGH THE COLUMN. IN THE LAST HOUR...NOTED A SOUTHERLY WIND
AT CRE/MYR SIGNIFYING THE BEGINNING OF THIS SEA BREEZE. THIS MEANS
THAT MAX TEMPS HAVE BEEN MET ALONG THE IMMEDIATE COAST...AND WILL
SLOWLY BEGIN TO FALL AS THE SEA BREEZE WORKS INLAND. INLAND ZONES
WILL CONTINUE TO RISE FOR SEVERAL MORE HOURS...AND BECAUSE OF THIS
ANTICIPATE WIDESPREAD MAX TEMPS OF AROUND 80 DEGREES. THIS IS A FEW
DEGREES COOLER INLAND THAN PREVIOUSLY ANTICIPATED SINCE THE STRATUS
CAUSED A LATE START TO SIGNIFICANT INSOLATION.

HAVE BUMPED MINS TONIGHT A DEGREE OR TWO...AND AM ON THE HIGH SIDE
OF THE GUIDANCE ENVELOPE WITH MID 50S ACROSS THE CWA. FEEL THIS IS
WARRANTED FOR PERSISTENCE AND DUE TO LIGHT SOUTHERLY FLOW CONTINUING
THROUGH LATE TONIGHT. SURFACE WINDS WILL LIKELY DECOUPLE
OVERNIGHT...BUT ONCE AGAIN WINDS JUST ABOVE THE NOCTURNAL BOUNDARY
LAYER WILL INCREASE TO AROUND 20 KTS...ESPECIALLY NEAR THE COAST.
THIS COULD INHIBIT FOG...BUT MAY BE OFFSET BY THE ENHANCEMENT OF
SURFACE MOISTURE WITH THE SEA BREEZE....AND CROSSOVER TEMPS WILL
LIKELY BE MET. HAVE ADDED PATCHY/AREAS OF FOG TO WX GRIDS AFTER
MIDNIGHT FOR THESE REASONS. FOG COULD BE PRETTY WIDESPREAD ONCE
AGAIN...ALTHOUGH NOT EXPECTING IT TO BE AS DENSE AS LAST NIGHT.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 3 PM WEDNESDAY...VERY MILD THIS PERIOD GIVEN ANOMALOUSLY
LARGE HEIGHTS OVER THE AREA FOR EARLY MARCH. W-SW FLOW ALOFT WILL
MARK THE COLUMN WITH A GRADUAL INCREASE IN COLUMN MOISTURE THURSDAY
INTO FRIDAY. A WEAK LEE-SIDE SURFACE TROUGH WILL PROVIDE LOW-LEVEL
CONVERGENCE PRIMARILY LATE FRIDAY...AND WARRANTS A SLIGHT CHANCE
OF SHOWERS FRIDAY AFTERNOON AND NIGHT OVER THE FORECAST AREA.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 3 PM WEDNESDAY...AMPLITUDE WILL BE THE NAME OF THE GAME FOR
THE EXTENDED FORECAST AS A DEEP MID LEVEL TROUGH DEVELOPS ACROSS
THE WESTERN U.S. WHILE DEEP LAYER RIDGING DEVELOPS ACROSS THE
EAST. HPC IS FAVORING THE ECMWF PRODUCTS WHICH FOR THE MOST PART
DO NOT HAVE A SIGNIFICANT IMPACT ON OUR AREA. THE GFS IS
ADVERTISING A CUTOFF LOW AROUND BERMUDA WHILE THE ECMWF IS SHOWING
MORE OF A OPEN TROUGH.

AT THE SURFACE...A BACKDOOR FRONT WILL MOVE ACROSS THE AREA SATURDAY
AND THIS IS WHERE POPS ARE HIGHEST. FOR SUNDAY THROUGH WEDNESDAY THE
COLUMN DRIES OUT AND WHILE THERE COULD BE SOME DIURNAL CONVECTION
SUNDAY...POPS HAVE BEEN REMOVED FROM THE REMAINDER OF THE FORECAST.

REGARDING TEMPERATES...DO EXPECT READINGS TO REMAIN ABOVE
CLIMATOLOGY THROUGHOUT THE PERIOD WITH COOLER TEMPERATURES ALONG THE
COAST. MINIMUMS WILL ALSO BE ON THE HIGH SIDE AS THE BOUNDARY LAYER
SHOULD REMAIN MIXED WITH THE CENTER OF HIGH PRESSURE WELL TO THE
NORTH.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 19Z...SOUTHWEST FLOW SETTING UP. RESULTANT BOUNDARY WILL
SHIFT WINDS MORE TO THE SOUTH LATER THIS AFTERNOON. TIMING MAY BE
A BIT LATER THAN NORMAL...21Z OR SO. TONIGHT...WINDS BECOME LIGHT
TO NEAR CALM AS THE INVERSION SETS UP. MODELS HINTING AT ANOTHER
ROUND OF DENSE FOG POSSIBLE. BEST CHANCE WILL BE THE SAME INLAND
AREAS AS THIS MORNING...WHERE HIGH TEMPERATURES WILL BE A FEW
DEGREES LOWER THAN NEAR THE COAST. LOOK FOR LIFR CONDITIONS AT LBT
AND FLO AFTER 09Z...HOPEFULLY ONLY MVFR AT THE COAST.
THURSDAY...BECOMING VFR...PROBABLY FASTER THAN TODAY WITH LESS
AVAILABLE LOW LEVEL MOISTURE. WINDS WILL BE LIGHT...MAINLY
SOUTHWEST.

EXTENDED OUTLOOK...POSSIBLE LIGHT FOG FRIDAY MORNING WITH SHOWERS
POSSIBLE LATE FRIDAY INTO SATURDAY. MORNING FOG POSSIBLE SUNDAY AND
MONDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM WEDNESDAY...LIGHT WINDS AND RESIDUAL SE SWELL CONTINUING
TO CONTROL THE SEA CONDITIONS ACROSS THE COASTAL WATERS TODAY.
WINDS OF LESS THAN 10 KTS WILL PERSIST THROUGH TONIGHT...WITH THE
EXCEPTION BEING IN THE NEAR SHORE WATERS WHERE THE DEVELOPING SEA
BREEZE MAY PERMIT FOR SOME S/SW WIND GUSTS OF UP TO 20 KTS THIS
AFTN. THIS WILL NOT MAKE MUCH IMPACT ON SEAS HOWEVER...WITH 2-3 FT
CONTINUING THROUGH THE NEAR TERM. MOST OF THIS WAVE ENERGY WILL BE
FOCUSED IN THE 8-9 SEC REGIME DUE TO THE ONGOING SE SWELL AND LACK
OF ANY MEANINGFUL WIND CHOP.

SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 3 PM WEDNESDAY...A MANAGEABLE SW WIND FLOW BOTH DAYS. THIS
SHOULD GENERALLY MAINTAIN 2-3 FOOT SE WAVES IN 7-8 SECOND INTERVALS
BOTH THU AND FRI...MIXED WITH A FOOT OR LESS OF SOUTHERLY CHOP. NO
TSTMS EXPECTED THU AND FRI BUT A FEW SHOWERS ARE POSSIBLE FRIDAY
NIGHT ASSOCIATED WITH A VERY WEAK COLD FRONT INLAND.

LONG TERM /SATURDAY THROUGH MONDAY/...
AS OF 3 PM WEDNESDAY...A SOUTHWEST FLOW INITIALLY WILL SHIFT TO
NORTHEASTERLY BY SUNDAY MORNING AS A BACK DOOR FRONT MOVES ACROSS.
THESE WINDS WILL CONTINUE THROUGH THE REMAINDER OF THE PERIOD.
SPEEDS WILL HOVER IN A TIGHT RANGE OF 10-15 KNOTS FAVORING THE
LOWER SIDE. A VERY SUBTLE DOWNWARD TREND WILL TAKE PLACE EARLY
SUNDAY THROUGH LATE MONDAY AS HIGH PRESSURE DRIFTS SLOWLY TO THE
SOUTH. WITH THE MARGINAL WINDS...SEAS REMAIN SOMEWHAT IN CHECK
UNTIL LATE WHEN THE PROLONGED FETCH MAY DEVELOP SMALL CRAFT SEAS
UP FROM 2-4 FEET EARLY IN THE PERIOD.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...JDW
SHORT TERM...MJC
LONG TERM...SHK
AVIATION...DL
Hazardous weather outlook, Mar 14, 2:48 PM EDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
248 PM EDT WED MAR 14 2012

AMZ250-252-254-256-NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-
053>056-151900-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-ROBESON-BLADEN-
COLUMBUS-INLAND PENDER-COASTAL PENDER-INLAND NEW HANOVER-
COASTAL NEW HANOVER-INLAND BRUNSWICK-COASTAL BRUNSWICK-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
COASTAL HORRY-INLAND GEORGETOWN-COASTAL GEORGETOWN-
248 PM EDT WED MAR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL
WATERS...SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 14, 4:16 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
416 PM EDT WED MAR 14 2012

NCZ109-142115-
INLAND BRUNSWICK-
416 PM EDT WED MAR 14 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS BRUNSWICK COUNTY THROUGH
515 PM EDT...

AT 416 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MILL CREEK...OR ABOUT 10 MILES WEST OF CAROLINA BEACH...MOVING
NORTHWEST AT 5 MPH.

SOME LOCATIONS IMPACTED INCLUDE BOILING SPRING LAKES...MILL CREEK...
TOWN CREEK...WINNABOW AND BOLIVIA.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3404 7799 3397 7804 3404 7824 3420 7814
      3413 7794
TIME...MOT...LOC 2016Z 115DEG 5KT 3408 7808

15

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 6:16 AM EDTDense Fog AdvisoryILMDarlington, Dillon, Florence, Marion, Marlboro, Williamsburg4 hr

Nearby

Special Weather Statements in North Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.